Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 115, NWS Wichita, KS

May 31, 2017Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2017, 2:38 PM CDT for Marion County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2017, 2:38 PM CDT (19:38 UTC)
Expired
May 31, 2017, 3:01 PM CDT
In force
23 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Marion County, KS

The radar

The Wichita radar (KICT), 67 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

052 
WUUS53 KICT 311938
SVRICT
KSC115-312045-
/O.NEW.KICT.SV.W.0115.170531T1938Z-170531T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service WICHITA KS
238 PM CDT WED MAY 31 2017

The National Weather Service in WICHITA has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marion County in central Kansas...

* Until 345 PM CDT

* At 238 PM CDT, a severe thunderstorm was located near Peabody,
  moving northeast at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Peabody.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3835 9713 3819 9687 3809 9706 3809 9715
      3818 9716 3817 9723 3819 9725
TIME...MOT...LOC 1938Z 223DEG 17KT 3816 9717 

HAIL...1.75IN
WIND...60MPH
 
$$

COOK
2 follow-up statements
834 
WWUS53 KICT 311949
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
249 PM CDT WED MAY 31 2017

KSC115-312045-
/O.CON.KICT.SV.W.0115.000000T0000Z-170531T2045Z/
Marion KS-
249 PM CDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN MARION COUNTY...

At 249 PM CDT, a severe thunderstorm was located over Peabody, moving
northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Peabody.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3835 9713 3819 9687 3809 9706 3809 9715
      3818 9716 3817 9723 3819 9725
TIME...MOT...LOC 1949Z 223DEG 17KT 3820 9712 

HAIL...1.50IN
WIND...60MPH
 
$$

DARMOFAL
923 
WWUS53 KICT 312001
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
301 PM CDT WED MAY 31 2017

KSC115-312010-
/O.CAN.KICT.SV.W.0115.000000T0000Z-170531T2045Z/
Marion KS-
301 PM CDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. However small hail and 
gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 800 PM CDT for
south central and central Kansas.

LAT...LON 3835 9713 3819 9687 3809 9706 3809 9715
      3818 9716 3817 9723 3819 9725
TIME...MOT...LOC 1958Z 223DEG 17KT 3824 9707 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:41 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 31, 12:41 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1241 PM CDT Wed May 31 2017

.SHORT TERM...(Today through Friday night)
Issued at 321 AM CDT Wed May 31 2017

A weak diffuse frontal boundary continues to be located from
generally KSLN southeast to KCNU. Isolated storms continue to
develop along this weak boundary over SE KS and some over South
Central KS. Expect the isolated/widely scattered storms to become a
little more numerous for the early morning hours across South
Central KS as weak mid level warm advection and isentropic lift
again increases across the forecast area. This will lead to a
general increase in the coverage by around sunrise, with elevated
instability around 500-1000 j/kg leading to some thunderstorms.

After the morning convection wanes by noon. NW mid level flow will
slowly begin to shift east of the area by this evening, but before
it does, impulses in the flow are expected to drop southeast across
the area this afternoon. A return of warmer southerly flow, to the
west of the impulse, will lead to increased low level moisture
advection and will in effect sharpen the convergence along the quasi-
stationary boundary still expected to be located from KRSL to KSGF
this afternoon. Latest Nam/WRF and GFS both show 850-700h Fn-
convergence increasing along this boundary late this afternoon. So
think scattered showers/thunderstorms will develop for the afternoon
hours as convergence increases and lift increases from the NW flow
impulse. With MLCAPE values potentially climbing to around 1500-2000
j/kg during max heating, and bulk shear similar to yesterday of 30-
35 kts, think some severe storms look possible across portions of
Central KS and areas northeast and east of Wichita.  Could see some
rotating storms early on, which may lead to a large hail threat, but
as storms congeal into a broken cluster of storms, the main threat
will gradually transition to a damaging wind threat. Propagation
vectors seem to suggest convection that develops in Central KS will
drop south-southeast during the evening hours, towards highway
54/400 and the Flint HIlls. So portions of the Flint Hills and even
the Wichita metro area, may see thunderstorms roll into area late
this evening.

Think convective chances will end from west to the east as tonight
progresses, as increasing warm air aloft will lead to increasing
inhibition for storm development.

Could see a lull in the showers for most of Thu, as the warm
advection pushes the warm front well northeast of the area. Some
model differences on how the daytime hours Thu will play out, with
the NAM/WRF and ECMWF showing a dry spell, while the GFS suggests a
weak impulse in the southerly flow will lead to increasing chances
of showers and thunderstorms for southeast KS for Thu
afternoon/evening. Prefer to go with the drier solution for now and
keep things dry for most of Thu.

Storm chances look to return to the region for Fri as impulses in
the weak southwest flow continue to rotate NE into the forecast
area. Increasing low level moisture will lead to periodic chances
of showers and thunderstorms, as the lift increases.

Severe chances for the end of the week look fairly low given the
weak shear pattern, but some moderate instability may lead to a few
strong storms.

.LONG TERM...(Saturday through Tuesday)
Issued at 321 AM CDT Wed May 31 2017

A cold front looks to drift south into Central KS for early Sat,
with the front lingering across the area for most of Sat through Sat
night. This will lead to scattered showers and thunderstorms for
most of the area.

The frontal boundary looks to drop south of the area for Sunday,
which may lead to a break from the thunderstorms for Sunday. But
upslope flow on the backside of the front may lead to convection
developing across the high plains for Sun night through Mon. This
convection may drop E-SE into western sections of the forecast area
for the beginning of the week.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed May 31 2017

Convection is expected to develop along and south of a surface
front which has sagged across central Kansas at midday. Scattered
to numerous showers and storms are expected by late afternoon and
should continue into the evening. A complex of storms is possible
overnight somewhere across central and eastern Kansas. For now
have VCTS in most terminals for the window of greatest
opportunity and will AMD with TEMPO as needed. Outside of
convection, some MVFR cigs will be possible early Thursday morning
along and east of I-135, though for now have kept forecast mainly
VFR.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    86  64  86  66 /  30  40  10  10
Hutchinson      86  63  86  65 /  40  40  10  10
Newton          84  63  85  65 /  40  50  10  10
ElDorado        84  64  85  65 /  40  40  20  10
Winfield-KWLD   87  65  86  66 /  30  30  10  10
Russell         84  62  87  63 /  40  50  10  10
Great Bend      86  62  86  63 /  40  50  10  10
Salina          84  64  87  66 /  40  50  20  10
McPherson       84  63  86  64 /  40  50  10  10
Coffeyville     86  63  85  65 /  30  30  20  10
Chanute         84  63  85  65 /  40  40  30  10
Iola            83  63  84  65 /  40  40  30   0
Parsons-KPPF    84  64  85  65 /  30  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...KED
Hazardous weather outlook, May 31, 1:47 PM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
147 PM CDT Wed May 31 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011900-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
147 PM CDT Wed May 31 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected this afternoon into the
early evening across parts of central, south central and southeast
Kansas. The greatest risk for large hail to quarter size and 60 mph
winds will exist along and northeast of an Ellsworth to Wichita to
Sedan line. The severe threat may evolve into a damaging wind
threat as the thunderstorms congeal into a complex of storms late
this evening. Heavy rainfall and localized flooding will also
increase late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic shower and thunderstorm chances will prevail across the
region Friday afternoon through the weekend, and into next week.
Highest chances will generally be during the evening and overnight
hours. While organized severe weather appears unlikely, a handful
of strong storms are possible, along with locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and early
evening, mainly northeast of a line from Ellsworth to Wichita to
Sedan.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 31, 1:29 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
129 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     TSTM WND GST     2 NNW PARSONS           37.36N 95.28W
05/31/2017  E50 MPH          LABETTE            KS   TRAINED SPOTTER

&&

KED
Special weather statement, May 31, 2:00 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service WICHITA KS
200 PM CDT WED MAY 31 2017

KSZ068-311930-
Harvey KS-
200 PM CDT WED MAY 31 2017

The National Weather Service in WICHITA has issued a

* Significant Weather Advisory for...
  Harvey County in south central Kansas...

* Until 230 PM CDT

* At 158 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Newton...moving northeast at 15
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Newton, Hesston, Halstead, North Newton, Sedgwick, Walton and
  Newton Airport.

LAT...LON 3792 9717 3792 9754 3805 9767 3817 9768
      3817 9716
TIME...MOT...LOC 1900Z 228DEG 13KT 3803 9734

COOK
Local storm report, May 31, 2:04 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
204 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             NEWTON                  38.04N 97.34W
05/31/2017  E1.75 INCH       HARVEY             KS   LAW ENFORCEMENT

&&

KED
Special weather statement, May 31, 2:05 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service WICHITA KS
205 PM CDT WED MAY 31 2017

KSZ052-053-069-311930-
Butler KS-Marion KS-Chase KS-
205 PM CDT WED MAY 31 2017

The National Weather Service in WICHITA has issued a

* Significant Weather Advisory for...
  Northeastern Butler County in south central Kansas...
  Southeastern Marion County in central Kansas...
  Southwestern Chase County in east central Kansas...

* Until 230 PM CDT

* At 203 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Burns, or 11 miles southeast of
  Florence...moving east at 15 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Burns, Cassoday, Matfield Green and Wonsevu.

LAT...LON 3801 9693 3819 9691 3821 9656 3794 9659
TIME...MOT...LOC 1905Z 275DEG 12KT 3810 9683

COOK
Local storm report, May 31, 2:07 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
207 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             NEWTON                  38.04N 97.34W
05/31/2017  E0.88 INCH       HARVEY             KS   TRAINED SPOTTER

            HAIL FOR 5 TO 10 MINUTES.

&&

KED
Local storm report, May 31, 2:19 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             5 ENE NEWTON            38.07N 97.26W
05/31/2017  E1.25 INCH       HARVEY             KS   TRAINED SPOTTER

&&

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:13 PM CDTSevere Thunderstorm WarningICTWilson26 min
May 31, 12:32 PM CDTSpecial Weather StatementICTNeosho58 min
May 31, 12:48 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson57 min
May 31, 1:14 PM CDTSpecial Weather StatementICTChase31 min
May 31, 1:15 PM CDTSevere Thunderstorm WarningICTLabette45 min
May 31, 2:00 PM CDTSpecial Weather StatementICTHarvey30 min
May 31, 2:03 PM CDTSevere Thunderstorm WarningICTHarvey57 min
May 31, 2:05 PM CDTSpecial Weather StatementICTChase25 min
May 31, 2:27 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood32 min
May 31, 2:33 PM CDTTornado WarningICTButler, Greenwood13 min
May 31, 2:55 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion, Sedgwick37 min
May 31, 3:28 PM CDTSpecial Weather StatementICTElk47 min
May 31, 3:30 PM CDTSpecial Weather StatementICTButler60 min
May 31, 3:54 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk40 min
May 31, 3:56 PM CDTSpecial Weather StatementICTReno49 min
May 31, 4:20 PM CDTSpecial Weather StatementICTElk40 min
May 31, 4:23 PM CDTSpecial Weather StatementICTHarvey52 min
May 31, 4:34 PM CDTSpecial Weather StatementICTChautauqua41 min
May 31, 5:01 PM CDTAreal Flood WarningICTButler, Harvey, Sedgwick6 hr
May 31, 5:08 PM CDTSpecial Weather StatementICTElk52 min
May 31, 5:15 PM CDTSpecial Weather StatementICTChautauqua, Montgomery60 min
May 31, 5:42 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery35 min
May 31, 5:56 PM CDTSpecial Weather StatementICTLabette49 min
May 31, 6:26 PM CDTSpecial Weather StatementICTMarion34 min
May 31, 6:58 PM CDTSpecial Weather StatementICTSaline47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.